Wisconsin, 2008

Lake-Effect Snow in Wisconsin, February 17 to 19, 2008

February 17 to 19, 2008 · NWS DLH · 2 events in 2 counties and zones

Snowfall totals generally ranged from 6 to 9 inches, with locally higher amounts, including 10 inches at High Bridge and 12 inches at Mellen.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Snowfall totals generally ranged from 6 to 9 inches, with locally higher amounts, including 10 inches at High Bridge and 12 inches at Mellen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 17, 3:16 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 17, 3:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CST SUN FEB 17 2008

.DISCUSSION...
A DEEP SFC LOW AT THE BASE OF AN UPPER LVL TROUGH WILL TRACK NE
OVER SRN LAKE MI AND INTO THE ERN GREAT LAKES REGION OVERNIGHT.
THE STRONG FORCING AND RESULTING LARGE SWATH OF +SN ON THE NRN
FLANK OF THE LOW WILL REMAIN TO THE EAST OF THE FA. HOWEVER...PRICE
COUNTY HAS BEEN ON THE EDGE OF THE -SN WITH <1 SM SINCE 8 AM. AT 2
PM...LOCAL LAW ENFORCEMENT REPORTED 2 IN OF NEW SNOW NEAR
PRENTICE. WILL CANCEL THE BLSN ADVISORY FOR SAWYER
AND PRICE WITH 4 PM PACKAGE. SN AMOUNTS THROUGH THIS EVENING WILL
BE MARGINAL ADVISORY /2 TO 4 INCHES/. HOWEVER...GUSTY WINDS WILL
PERSIST RESULTING IN AREAS OF BLSN AND REDUCED VISIBILITIES THROUGH
THE NIGHT.

MAIN FOCUS TURNS TO THE LAKE EFFECT SNOW ALONG THE SOUTH SHORE LATE
TONIGHT...CONTINUING INTO MONDAY NIGHT. A FAST MOVING SHORT WAVE
WILL BRING ANOTHER ARCTIC AIR MASS THROUGH THE REGION OVERNIGHT.
LAPSE RATES BECOME FAVORABLE QUICKLY THIS EVENING AS TEMPS AT 850 MB
FALL INTO THE TEENS BELOW BY 06Z...TO AROUND 20 C BELOW ZERO BY 12Z.
SFC HIGH PRESSURE WILL SINK INTO THE ROCKIES OVERNIGHT WHILE THE
PRESSURE GRADIENT AND 925 MB WINDS STRENGTHEN OUT OF THE NORTH
AROUND 30KT. SN AMOUNTS ARE HIGH END ADVISORY ATTM...WITH SOME
UNCERTAINTY IN THE MOISTURE AVAILABLE. THE BEST POSSIBILITY TO
REACH WARNING AMOUNTS OF 6+ INCHES WOULD BE IN THE ISOLATED
FAVORED LOCATIONS ALONG THE HIGHER TERRAIN OF IRON COUNTY.
ATTM...NOT ENOUGH CONFIDENCE TO GO WARNING...WILL ISSUE A SN/BLSN
ADVISORY FOR THE SOUTH SHORE ZONES. GOING WITH THIS INSTEAD OF
LAKE EFFECT ADVISORY TO ACCOUNT FOR THE MAIN THREAT BEING THE
STRONG WINDS CREATING LOW/NEAR ZERO VISIBILITIES OVERNIGHT AND ON
MONDAY. THIS SITUATION WILL HAVE TO BE MONITORED CLOSELY AS IS
DEVELOPS...THE SN COMBINED WITH 30 KT N WINDS COULD RESULT IN
WHITE OUT CONDITIONS MAINLY ALONG HIGHWAY 2.

THE GUSTY WINDS AND FRIGID AIR WILL DROP WIND CHILL VALUES NEAR
ADVISORY VALUES /25-30 F BELOW ZERO/ ACROSS THE FAR NORTH AROUND
DAY BREAK MONDAY. WILL NOT ISSUE A WIND CHILL ADVISORY ATTM DUE
TO THE FCST WIND CHILL VALUES MARGINAL FOR ADVISORY AND IS NOT
EXPECTED TO BE WIDESPREAD.

&&

.AVIATION...
MOISTURE WRAPPING AROUND AN INTENSE LOW PRESSURE SYSTEM MOVING
THROUGH THE CENTRAL GREAT LAKES WILL KEEP WIDESPREAD MVFR AND LOCAL
IFR CIGS IN THROUGH THE NIGHT AND INTO MONDAY MORNING. THERE WILL BE
SOME POCKETS OF VFR CIGS...BUT THOSE SHOULD FILL IN AS THE NIGHT
WEARS ON. SCATTERED SNOW SHOWERS COULD REDUCE VISIBILITIES TO MVFR
AS WELL OVERNIGHT AND INTO MONDAY.

&&

POINT TEMPS/POPS...
DLH  -1   7 -12   3 /  20  30  10  20
INL  -6   4 -16  -3 /  30  30  10  20
BRD  -2   7 -12   1 /  30  20  10  20
HYR   2   9 -11   3 /  30  50  20  30
ASX   4  10 -10   4 /  90 100  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT
     CST MONDAY NIGHT FOR ASHLAND-BAYFIELD-IRON.

GRANING/DAP
Hazardous weather outlook, Feb 17, 5:06 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
506 AM CST SUN FEB 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
506 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP LATE TONIGHT.
GREATER THAN SIX INCHES OF SNOW...ALONG WITH BLOWING AND
DRIFTING...WILL IMPACT THE GOGEBIC RANGE OF ASHLAND AND IRON
COUNTY IN NORTHWEST WISCONSIN. A WINTER STORM WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WATCH CONTINUES THROUGH MONDAY EVENING FOR THE
GOGEBIC RANGE. ADDITIONAL ACCUMULATION IS POSSIBLE. SEE THE LATEST
WINTER WEATHER MESSAGE FROM THE NATIONAL WEATHER SERVICE IN DULUTH
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-181130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
506 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY IS LIKELY OVER THE OPEN WATERS OF WESTERN
LAKE SUPERIOR THIS EVENING THROUGH WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

In the hours before

Local storm report, Feb 17, 11:19 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1119 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     SNOW             3 W PHILLIPS            45.70N 90.46W
02/17/2008  M3.0 INCH        PRICE              WI   TRAINED SPOTTER

&&

SWANNEBO
Local storm report, Feb 17, 2:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     SNOW             PRENTICE                45.54N 90.29W
02/17/2008  E2.0 INCH        PRICE              WI   LAW ENFORCEMENT

&&

SWANNEBO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashland

When
February 17, 4:00 PM CST to February 19, 2:00 AM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Lake-Effect Snow, Iron

When
February 17, 4:00 PM CST to February 19, 2:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82051, 82052.